Before anyone starts taking an antidepressant, the prescriber should give them some guidance on how to quit. As it turns out, getting off a medication like duloxetine can be extremely difficult because of the dreadful withdrawal symptoms.

Withdrawal Symptoms from Stopping Cymbalta:

Q. I’ve been taking duloxetine (Cymbalta) for about nine years for depression. When I first started taking it, I was told I would be better in a year and could just stop taking it. Unfortunately, I found out the hard way that that isn’t true!

The side effects of trying to come off it are horrific. Missing even a day causes nausea, headaches and dizziness. When I’ve accidentally run out, I’ve landed in the hospital because I’ve been so ill.

I feel my personality has changed and not for the better. I really need to get off this medication, but I’m scared stiff at the thought of being so sick. I never would have taken this medication if I’d known how addictive it is.

How Can You Minimize Withdrawal Symptoms from Stopping Cymbalta?

A. Stopping almost any antidepressant suddenly can result in severe withdrawal symptoms. Many people report brain zaps, dizzy spells, nausea, headaches, sweating and visual disturbances. This can be extremely debilitating.

Gradual tapering over several months may reduce the discomfort. We provide more details and other approaches for supporting mental health in our Guide to Dealing with Depression. 

You can also find some recommendations on how to discontinue this medication in this article. If you are interested in other people’s experience with these withdrawal symptoms, you will find more than a thousand testimonials here.

Related People's Pharmacy Health Guide

Watch a brief welcome from Joe & Terry

Your browser doesn't support HTML5 video.